Michigan, 2005

High Wind in Michigan, November 9, 2005

November 9, 2005 · NWS MQT · 9 events in 4 counties and zones

An intense low pressure system moving across northern Lake Superior generated damaging winds over northwest Upper Michigan on November 9th. The following reports highlighted the event.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An intense low pressure system moving across northern Lake Superior generated damaging winds over northwest Upper Michigan on November 9th. The following reports highlighted the event. -100-foot U.S. Coast Guard tower blown down in Keweenaw County. Antenna for tower was also damaged. Total replacement cost for the tower and antenna was estimated at $150,000 by the U.S. Coast Guard. -Several ten-inch diameter trees downed one mile north of Jacobsville in Houghton County. -Wind gust was measured at 58 mph by a trained spotter in Ontonagon. -Maximum wind gust measured at 66 mph by the Houghton County Airport ASOS. -Several trees downed four miles southeast of Ontonagon. -Three 8-12 inch diameter trees uprooted in Keweenaw Bay in Baraga County.-A few ten-inch diameter spruce trees were downed three miles west-southwest of Eagle Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 9, 4:10 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 9, 4:10 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EST WED NOV 9 2005

.DISCUSSION...

WINDS/PCPN CHANCES WITH STRONG STORM THROUGH TONIGHT ARE MAIN
CONCERNS

LOW PRES OVR N MN WITH PRES OF 996MB POISED TO DEEPEN SLIGHTLY BLO
990MB BY MIDDAY TODAY AS IT SHIFTS INTO N CNTRL LK SUPERIOR. LEADING
COLD FRONT HAS PUSHED PAST KDLH AND IS TAKING AIM ON W UPR MI ATTM.
AFTER A 1-2 HR LAG WINDS IN WAKE OF THE COLD FRONT ARE GUSTING TO
40-45KT IN W/NW MN. SECONDARY FRONT WITH COLDER AIR AND CHANGEOVER
TO SNOW IS PRESSING INTO NW MN ATTM AND THIS IS WHERE THE MORE
IMPRESSIVE ISALLOBARIC PRES RISE/FALL COUPLET IS NOTED. LATEST WIND
GRIDS FOR TODAY/TONIGHT STAYING PRETTY CLOSE TO PREV FCST. BUMPED UP
WINDS OVR BARAGA AND MARQUETTE COUNTIES BTWN 18Z TODAY AND 00Z THU
AS THIS IS WHEN PRES RISES TOWARD 10 MB/3HR SHIFT OVR LK SUPERIOR
AND NAM/GFS INDICATE H85 WINDS OF 50-60KT. THUS...NOW HAVE HIGH WIND
WARNINGS FOR ALL ZONES ALONG LK SUPERIOR AND WIND ADVY FOR SRN TIER.
WRESTLED A BIT WHETHER TO GO WITH WARNING THERE AS WELL BUT SINCE
TRACK OF SHORTWAVE AND BEST ISALLOBARIC PUSH ARE OVR N HALF OF LK
SUPEROIOR THINK GUSTS EARLY IN AFTN THERE WILL END UP JUST BELOW
WARNING CRITERIA (45-55 MPH). ONLY OTHER CHANGE TO WIND HEADLINES
WAS TO GO WITH STORM WARNING ON ALL OF LK SUPERIOR AS WE EXPECT...AT
THE LEAST...FREQUENT GUSTS OVR 50 KT OVER THE LAKE.

OTHER CONCERN WITH THIS WOUND UP MID NOV LOW IS PCPN AS IT BEGINS TO
PULL AWAY THIS EVENING. ATTM COLD CONVEYOR BELT MOISTURE IS STAYING
VERY CLOSE TO THE SFC LOW PRES OVR N MN. LITTLE PCPN IS NOTED BACK
INTO DAKOTAS...ALTHOUGH AN OCCASIONAL REPORT OF LGT SNOW IS EMERGING
FM NW MN ALONG SECONDARY FRONT. BEST CHANCE FOR ANY SYNOPTIC HELP
FOR DEVELOPING LK EFFECT SNOWS WOULD BE LATE THIS AFTN INTO LATE
THIS EVENING. DURING THIS TIME HIGHER RESOLUTION NAM INDICATES DEEP
MOISTURE EXTENDING TO TOP OF INVERSION AROUND 800MB WITH H85 TEMPS
AROUND -7C (LAKE-H85 DELTA T/S RISING TO AROUND 15C). AS FOR EXTENT
OF SNOW SHOWERS...STILL THINK BEST COVERAGE OF SNOW WILL BE FARTHER
INLAND AS 1000-850MB WINDS STAY ABOVE 30KT FOR MOST OF EVENING.
AGREE WITH 00Z WORKSTATION ETA SHOWING MORE CONCENTRATED LK EFFECT
QPF FM E GOGBIC INTO IRON AND NE INTO W MARQUETTE COUNTY. THIS MAY
BE A BIT EXAGERATED BUT THIS IS WHERE THE BETTER UPSLOPE WOULD OCCUR
WITH SUCH STRONG NW WINDS AND ORIENTATION OF HIGHEST TERRAIN. HOW
WILL THE KEWEENAW FARE THOUGH WITH THESE STRONG NW WINDS? LIKE
DAYSHIFT...THINK PRIMARY THREAT FM SNOW SHOWERS THIS EVENING WILL BE
REDUCED VISIBILITY WITH COMBINATION OF PERSISTENT SNOW SHOWERS AND
STRONG WINDS. BRIEF WINDOW OF LAKE ENHANCEMENT 21Z-03Z ON KEWEENAW
COULD BE BEST CHANCE FOR ACCUMULATING SNOW. THAT SAID...EARLY SEASON
STRONG WIND EVENTS ARE TRICKY FOR SNOW ACCUMULATION ON KEWEENAW WITH
TEMPS OVR LK SUPERIOR STILL WARM AND SUCH SHORT TIME FOR ANY
INDIVIDUAL LK SNOW BANDS TO AFFECT THE NARROW PENINSULA. GENERALLY
KEPT 1-2 INCHES FOR TONIGHT OVR KEWEENAW WITH 2-3 INCHES FARTHER
INLAND BOTH IN THE WESTERN AREAS MENTIONED EARLIER AND OVER INTERIOR
SECTIONS FM W ALGER INTO W LUCE COUNTIES. STRONG WINDS MAY EVEN PUSH
SOME MEASUREABLE SNOW INTO FAR N DELTA COUNTY.

LK EFFECT LINGERS IN NW FLOW AREAS FIRST HALF OF THU BEFORE H85
RIDGING PUSHES IN LATE IN THE DAY. KEPT LIKELY POPS OVR E SECTIONS
THEN TAPERED THESE TO SMALL CHANCES IN THE AFTN. FREEZING LEVELS OFF
SOUNDINGS FOR ERY AND 1000-850MB THICKNESSES SUPPORT SNOW FOR PTYPE
TOMORROW SO REMOVED ANY MENTION OF RAIN FOR AFTN. MADE NO OTHER
CHANGES BEYOND THU AFTN.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...
  HIGH WIND WARNING FROM 9 AM TO 6 PM EST TODAY MIZ001>003
  HIGH WIND WARNING FROM 1 PM TO 6 PM EST TODAY MIZ004-005
  HIGH WIND WARNING FROM 1 PM TO 10 PM EST TODAY MIZ006-007
  WIND ADVISORY FROM 7 AM TO 6 PM EST WED MIZ009-010-084
  WIND ADVISORY FROM 11 AM TO 8 PM EST WED MIZ011>014-085
  STORM WARNING LAKE SUPERIOR.

&&

JLA
Hazardous weather outlook, Nov 8, 5:02 PM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
502 PM EST TUE NOV 8 2005

MIZ001>007-009>014-084-085-091200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
502 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG WINDS WILL DEVELOP FROM WEST TO EAST ACROSS UPPER MICHIGAN ON
WEDNESDAY. WEST WINDS OF 30 TO 45 MPH WILL DEVELOP OVER WESTERN
UPPER MICHIGAN DURING THE MORNING...AND PERSIST THROUGH THE
AFTERNOON. THE STRONGEST WINDS WILL BE ALONG THE HIGHER TERRAIN OF
THE KEWEENAW PENINSULA WHERE WINDS COULD GUST AS HIGH AS 60 MPH. THE
STRONG WINDS WILL MOVE INTO CENTRAL AND EASTERN UPPER MICHIGAN
DURING THE LATE MORNING AND AFTERNOON HOURS...WITH THE STRONGEST
WINDS AND POTENTIAL FOR 60 MPH GUSTS ALONG THE LAKE SUPERIOR
SHORELINE FROM BIG BAY EASTWARD AND OVER THE HURON MOUNTAINS.

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT FOR ALL OF
WEST AND CENTRAL UPPER MICHIGAN.

SOUTHEAST GALES ARE EXPECTED AFTER MIDNIGHT TONIGHT ON LAKE
SUPERIOR. WEST AND NORTHWEST GALES ARE EXPECTED ON WESTERN LAKE
SUPERIOR WEDNESDAY...ALONG WITH A FEW STORM FORCE GUSTS. STORM FORCE
WINDS ARE EXPECTED ON EASTERN LAKE SUPERIOR WEDNESDAY.

HIGH WAVES MAY LEAD TO MINOR LAKESHORE FLOODING AND BEACH EROSION
ALONG THE LAKE SUPERIOR SHORELINE WEDNESDAY AFTERNOON...PARTICULARLY
FROM AU TRAIN EAST TO WHITEFISH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

STRONG WINDS WILL PERSIST OVER CENTRAL AND EASTERN UPPER MICHIGAN
THROUGH WEDNESDAY EVENING. NORTHWEST WINDS OF 30 TO 45 MPH MAY GUST
AS HIGH AS 60 MPH EARLY WEDNESDAY EVENING ALONG THE LAKE SUPERIOR
SHORELINE FROM BIG BAY EASTWARD AND OVER THE HURON MOUNTAINS.

THERE IS A CHANCE OF THUNDERSTORMS EAST OF MARQUETTE AND ESCANABA
WEDNESDAY MORNING.

NORTHWEST GALES ARE EXPECTED OVER WESTERN LAKE SUPERIOR WEDNESDAY
NIGHT. NORTHWEST STORM FORCE WINDS ARE EXPECTED OVER EASTERN LAKE
SUPERIOR WEDNESDAY EVENING...DIMINISHING TO GALES OVERNIGHT.

HIGH WAVES MAY LEAD TO MINOR LAKESHORE FLOODING AND BEACH EROSION
ALONG THE LAKE SUPERIOR SHORELINE WEDNESDAY NIGHT...PARTICULARLY
FROM AU TRAIN EAST TO WHITEFISH POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HIGH
WINDS AND RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

TRH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Keweenaw

When
November 9, 7:30 AM EST to 7:45 AM EST
Where
Keweenaw forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

A few ten-inch diameter spruce trees were downed three miles west-southwest of Eagle Harbor.

High Wind, Northern Houghton

When
November 9, 10:26 AM EST
Where
Northern Houghton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind gust measured at 58 mph by the Houghton County Airport ASOS.

High Wind, Ontonagon

When
November 9, 11:00 AM EST
Where
Ontonagon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

WInd gust measured at 58 mph.

High Wind, Northern Houghton

When
November 9, 11:38 AM EST
Where
Northern Houghton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind gust measured at 62 mph by the Houghton County Airport ASOS.

High Wind, Baraga

When
November 9, 1:00 PM EST to 1:15 PM EST
Where
Baraga forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Three 8-12 inch diameter trees uprooted in Keweenaw Bay.

High Wind, Ontonagon

When
November 9, 1:35 PM EST to 1:45 PM EST
Where
Ontonagon forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Several trees downed four miles southeast of Ontonagon.

High Wind, Northern Houghton

When
November 9, 1:53 PM EST
Where
Northern Houghton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind gust measured at 66 mph by the Houghton County Airport ASOS.

High Wind, Northern Houghton

When
November 9, 3:00 PM EST to 3:15 PM EST
Where
Northern Houghton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Several ten-inch diameter trees downed one mile north of Jacobsville.

High Wind, Keweenaw

When
November 9, 8:00 PM EST
Where
Keweenaw forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

100-foot U.S. Coast Guard tower blown down. Antenna for tower was also damaged. Total replacement cost for the tower and antenna was estimated at $150,000 by the U.S. Coast Guard.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479541, 5479543, 5479542, 5479544, 5479545, 5479546, 5479547, 5479548, 5479583.